Discussions that mention avandamet

Diabetes board


Did your doctor explain how this new medication works compared to the glucophage you were taking? Its so important that you understand how any medication you take will effect your body.

Avandamet is a combination drug - it combines metformin(glucophage) and Rosiglitazone(avandia) together. The metformin attempts to control your diabetes by restricting the amount of blood glucose your body produces/absorbs. Rosiglitazone attempts to control diabetes by modifying your cells so they are more receptive to insulin - allowing your body to become less insulin resistant. The most important thing to know is that these medications are POWERFUL drugs that effect your metabolism and your body chemistry.

You are probably still having diarreah because your new medication is still part metformin/glucophage. A common side effect of both metformin/glocophage and avandamet is diarrhea (and other digestive problems like bloating, nausea, and upset stomach). Glucophage works primarily in the liver to do its job, and these specific side effects are caused by the effect of the medication on the liver function. They claim that these symptoms typically subside after 2-3 weeks, but if you have had continuous problems on glucophage for 3 years, it is likely that this will not change for you.

Do you take your meds with food, as they recommend? This might help. Have you had complete liver and kidney function tests? (these meds are not recommended for those with weakened liver or kidney function, which many diabetics have!) I recommend that you contact your doctor and let him know this is a problem for you, and that this condition has not changed with the new meds.

There is no medication that will "cure" the problem as you say, but you could try a different type of medication or no medication at all. There is a 3rd type of diabetes drug that does not work the same as those listed above. Glimipiride (Amaryl) works by stimulating insulin production in the pancreas. While this is likely to reduce or eliminate the digestive problems you are experiencing, it does come with its own set of problems - Insulin and cortisol are VERY powerful hormones and this drug modifies the production of these hormones. The most common side effect is hypoglycemia (low blood sugar episodes) and anxiety (if your body produces excess cortisol in response to your higher insulin production.) You may find that this medication works better for you, however. Have you ever explored attempting control without meds? It doesn't work for everyone, but when you get really sick of taking meds and how they make you feel, its worth looking into.
Quote from jdimassimo:
Did your doctor explain how this new medication works compared to the glucophage you were taking? Its so important that you understand how any medication you take will effect your body.

Avandamet is a combination drug - it combines metformin(glucophage) and Rosiglitazone(avandia) together. The metformin attempts to control your diabetes by restricting the amount of blood glucose your body produces/absorbs. Rosiglitazone attempts to control diabetes by modifying your cells so they are more receptive to insulin - allowing your body to become less insulin resistant. The most important thing to know is that these medications are POWERFUL drugs that effect your metabolism and your body chemistry.

You are probably still having diarreah because your new medication is still part metformin/glucophage. A common side effect of both metformin/glocophage and avandamet is diarrhea (and other digestive problems like bloating, nausea, and upset stomach). Glucophage works primarily in the liver to do its job, and these specific side effects are caused by the effect of the medication on the liver function. They claim that these symptoms typically subside after 2-3 weeks, but if you have had continuous problems on glucophage for 3 years, it is likely that this will not change for you.

Do you take your meds with food, as they recommend? This might help. Have you had complete liver and kidney function tests? (these meds are not recommended for those with weakened liver or kidney function, which many diabetics have!) I recommend that you contact your doctor and let him know this is a problem for you, and that this condition has not changed with the new meds.

There is no medication that will "cure" the problem as you say, but you could try a different type of medication or no medication at all. There is a 3rd type of diabetes drug that does not work the same as those listed above. Glimipiride (Amaryl) works by stimulating insulin production in the pancreas. While this is likely to reduce or eliminate the digestive problems you are experiencing, it does come with its own set of problems - Insulin and cortisol are VERY powerful hormones and this drug modifies the production of these hormones. The most common side effect is hypoglycemia (low blood sugar episodes) and anxiety (if your body produces excess cortisol in response to your higher insulin production.) You may find that this medication works better for you, however. Have you ever explored attempting control without meds? It doesn't work for everyone, but when you get really sick of taking meds and how they make you feel, its worth looking into.





:wave: Hi JD, me again. You sure give great advice. I was on all 3 of the meds you mentioned in your post. Sometimes all 3 at the same time along with insulin. I wish I had found this board then. I was interested in the glucophage part of your post. if glucophage works via the liver, can it cause cholesterol to go up. B4 I took glucophage i never had high cholesterol. After taking it I started having cholesterol problems.